Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 27, 2020, 5:32 AM EDT for Knox County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2020, 5:32 AM EDT (09:32 UTC)
- Expired
- Mar 27, 2020, 6:00 AM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Knox County, IN
The radar
The Evansville,IN radar (KVWX), 66 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355
WUUS53 KIND 270932
SVRIND
INC083-271000-
/O.NEW.KIND.SV.W.0001.200327T0932Z-200327T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
532 AM EDT Fri Mar 27 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Knox County in southwestern Indiana...
* Until 600 AM EDT.
* At 532 AM EDT, a severe thunderstorm was located near Birds, or 7
miles northeast of Lawrenceville, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Bicknell, Oaktown, Wheatland, Bruceville, Sandborn, Edwardsport and
Freelandville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3890 8753 3891 8716 3882 8719 3882 8720
3880 8723 3882 8724 3878 8726 3874 8724
3869 8728 3867 8726 3868 8725 3865 8725
3872 8752 3874 8750 3877 8750 3877 8751
3878 8749 3882 8753 3885 8753 3886 8755
TIME...MOT...LOC 0932Z 269DEG 33KT 3882 8761
HAIL...1.00IN
WIND...<50MPH
$$
Puma2 follow-up statements
468
WWUS53 KIND 270947
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
547 AM EDT Fri Mar 27 2020
INC083-271000-
/O.CON.KIND.SV.W.0001.000000T0000Z-200327T1000Z/
Knox IN-
547 AM EDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM EDT
FOR NORTHEASTERN KNOX COUNTY...
At 547 AM EDT, a severe thunderstorm was located 8 miles east of
Russellville, or 12 miles northeast of Vincennes, moving east at 50
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Bicknell, Bruceville, Sandborn, Edwardsport and Freelandville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3891 8716 3882 8719 3882 8720 3880 8723
3882 8724 3878 8726 3874 8724 3869 8728
3867 8726 3868 8725 3865 8725 3878 8744
3885 8743
TIME...MOT...LOC 0947Z 273DEG 44KT 3881 8737
HAIL...1.00IN
WIND...<50MPH
$$
PUMA362
WWUS53 KIND 270955
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
555 AM EDT Fri Mar 27 2020
INC083-271005-
/O.EXP.KIND.SV.W.0001.000000T0000Z-200327T1000Z/
Knox IN-
555 AM EDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX COUNTY WILL
EXPIRE AT 600 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3891 8716 3882 8719 3882 8720 3880 8723
3882 8724 3878 8726 3874 8724 3869 8728
3867 8726 3868 8725 3865 8725 3878 8744
3885 8743
TIME...MOT...LOC 0955Z 269DEG 33KT 3881 8732
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 4:19 AM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Mar 27, 4:19 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 419 AM EDT Fri Mar 27 2020 .UPDATE... The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 408 AM EDT Fri Mar 27 2020 Multiple rounds of showers and thunderstorms will progress through central Indiana Friday through Saturday night. Isolated severe hail will be the main threat Friday, whereas all types of severe weather including tornadoes are possible Saturday night. Temperatures will be warm with highs on Saturday in the mid 70s. Following Saturday's system temperatures will drop into the mid to upper 50s with winds gusting upwards of 35mph. Dry weather to start next week, with the next round of rain on Tuesday. && .NEAR TERM /Today and Tonight/... Issued at 408 AM EDT Fri Mar 27 2020 Ongoing convection over Illinois will progress eastward this morning. This will provide likely precipitation across parts of central and southern Indiana prior to noon. In the afternoon, a stationary front will set up across the region, inducing an area of lift and precipitation over the northern portions of the central Indiana. Steep lapse rates between 700 and 500mb will provide enough instability for elevated thunderstorms late in the afternoon and into the evening. Severe hail, and heavy rain is a possibility with these storms. Southerly winds at the surface will be suppressed north of the stationary front. This along with increased cloud cover and rain north of the front will create a fairy significant temperature gradient across central Indiana. Expect highs in the upper 50s to low 60s towards the north, and highs in the upper 60s to low 70s towards the south. The current forecasted position of the frontal boundary lies in a NW to SE orientation approximately parallel to I- 74. && .SHORT TERM /Saturday and Saturday Night/... Issued at 408 AM EDT Fri Mar 27 2020 For Saturday, a low pressure system will progress towards central Indiana, setting up the next round of precipitation. Increased WAA ahead of this system will lift Friday's boundary north, placing most of central Indiana within the warm sector of the system. Ensembles differ on the rate of progression with this boundary and low pressure system, which will have a large impact on thunderstorm development and daytime highs. Current trends have slowed the low progression, allowing central Indiana to remain within the warm sector throughout peak solar heating. This would allow temps into the mid to upper 70s. A suppression of the boundary would limit highs and lapse rates near the surface. Given current trends and reasonable logic (surface low occlusion) in a slower progression of the low pressure system, the prior thinking is the general consensus. Thunderstorms look probable with the possibility of some reaching severe criteria given strong jets within the upper and lower levels. Evening SBCAPE values around 1000 J/kg, along with dew points in the mid 60s will provide plenty of instability for convection. Supercell development along the boundary is possible due to the increase in low level helicity from backing of the surface winds. Main threat for severe weather will be along the progressing cold front later Saturday night. In this time frame, adequate lift along the cold front will provide the needed ingredients for convective initiation. Current thoughts are for a line of thunderstorms with the possibility of severe winds across central Indiana. Also, isolated large hail and tornadoes are possible, with the highest threat for tornadoes towards the north where surface shear is greatest. && .LONG TERM /Sunday through Thursday Night/... Issued at 311 AM EDT Fri Mar 27 2020 GFS and NAM suggest on Sunday that the strong low pressure system moving through the Great Lakes will be exiting northeast through the day. Indiana will be in cooler W-NW flow in the wake of the passed cold front...yet cyclonic lower level flow is expected to persist through the day. Forecast soundings on Sunday reveal trapped lower level strato-cu with attainable convective temps and a strong pressure gradient in place. Cloud deck should prevent the strongest of the LLJ from mixing lower...but it should still be cloudy...windy and light showers will be possible. High pressure begins to build across the area on Sunday night into Monday through Tuesday. Ridging builds across the area aloft...thus will trend toward a dry forecast at that time. On Tuesday night into Wednesday another strong area of low pressure is expected to develop over the southern plains and push east toward Indiana. By Tuesday the ECMWF suggests the upper low will be providing favorable upper support as a surface low moves through the deep south. THis will result in Central Indiana being on the cold NW side of the system...favorable for a light cold rain as the low passes to the south and exits by Wednesday. Thus have included pops on Tuesday and Tuesday Night...trending dry toward Wednesday as high pressure is then suggested to build in the wake of the low. That High pressure system is expected to provide dry weather through Thursday night at least as strong ridging is indicated by the ECMWF to be building across the region. && .AVIATION /Discussion for the 27/06Z TAF Issuance/... Issued at 1150 PM EDT Thu Mar 26 2020 Conditions will generally fluctuate between VFR and MVFR throughout the TAF period with some IFR late in the period. There will be a few rounds of possible thunderstorms. The first round will be possible over the southern TAF sites (KHUF and KBMG) around daybreak Friday, but this is low confidence. Confidence will increase for an additional threat at all TAF sites by Friday afternoon. Meanwhile, winds will be northeasterly, then becoming easterly at 5 to 11 kts. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Updike NEAR TERM...Updike SHORT TERM...Updike LONG TERM....Puma AVIATION...TDUD
Hazardous weather outlook, Mar 26, 5:19 PM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 519 PM EDT Thu Mar 26 2020 INZ021-028>031-035>049-051>057-060>065-067>072-272130- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 519 PM EDT Thu Mar 26 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms are possible this evening. Hazards: Lightning and hail. Timing: Through 2 am. Discussion: A slow moving front will sink south across central Indiana this evening and tonight. A few strong storms with hail are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Rain, heavy at times, and embedded thunderstorms are likely at times through Saturday night. A few strong storms with hail are possible Friday. Some strong to severe storms are possible Saturday afternoon and evening, with large hail, gusty winds and heavy rain. The heavy rain may bring additional flooding to the area. Wind gusts of 25 to 35 mph are expected outside of storms Saturday evening into Sunday morning, with gusts of 30 to 45 mph possible Sunday afternoon. Discussion: Active weather is expected through Saturday night as a warm front lifts northeast over central Indiana Friday night and Saturday morning and a cold front follows Saturday night. A tight gradient in the wake of the departing system will bring strong winds to the area on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .STORM MOTION STATEMENT... The expected storm motion today is from the west at 50 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 1:13 PM EDT | River Flood Warning | IND | Carroll, Tippecanoe, White | 4 days |
| Mar 27, 2:28 PM EDT | Flash Flood Watch | IND | Carroll, Clinton, Delaware, Howard, Madison, Randolph and 2 more | 19 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.